Is It Actually Bad If You Stop Getting Your Period When On The Pill?

Hi Heather,

About a year ago, I started taking the birth control pill. I haven’t had my period in months. I asked my gyno and she said that happens sometimes and not to worry, but I don’t know… I just feel like it’s not normal and can’t be good for me. Is it okay to take a birth control pill that makes you not get your period or should I switch?

period

One thing every girl wishes for is to live a life without getting her period. This seems like it would be a great thing, until you realize you haven’t gotten your period in a while and you freak the eff out. Suddenly, you’re literally praying for the sight of blood in your underwear, bartering with God that you’ll do anything as long as you can start complaining about cramps again, because oh my God, does this mean something is wrong with you? Or, maybe worse, does this mean you’re… pregnant?!

Okay, calm down for a second and let’s discuss this.

Birth control pills have been around for a while now, and have advanced in the last few years. They can do a lot of things, including keeping your period at bay, but is that actually a bad thing? To find out, I gave your question to my friend Dr. Sherry Ross from the site HelloFlo (a monthly period package you need in your life ASAP). Who else would know better than her? Dr. Ross said, “Oral contraception has many health benefits, in addition to being a great birth control. Besides preventing pregnancy, other health benefits include controlling acne and PMS symptoms, balancing hormone levels, and making periods more regular, lighter, and less painful.

“Certain birth control pills can make your period extremely light, so light that you may not even get a period at all. If you are taking the pill as directed and not having any “withdrawal bleeding” (the hormonal period or fake period that often happens when a woman is on the pill) this is not abnormal or a medical concern.” So, no, it’s not weird to stop getting your period when you’re on the pill. It’s probably not even dangerous or bad – your gyno is most likely correct!

Dr. Ross continued, “This is often considered one of the many health benefits of taking the pill for some women. If you prefer to have ‘withdrawal bleeding’ during the last week of your pill pack, there are pills that will allow you to bleed.” Confused? Here’s the deal: if you’re on a kind of pill that has you taking the pill all 28 days, you probably will not get your period. If you skip the placebo week of your pills and go straight into your next pill pack, you probably will not get your period. This is normal! 

However, just because it’s medically considered normal doesn’t mean you have to be okay with it. If you would feel more comfortable getting your period every month, that’s okay! As Dr. Ross says, “You need to feel comfortable with all the good and bad side effects caused by the birth control pill. If you are not satisfied, see your health care provider for alternative methods.” There are other pills you can take that might allow you to get your period – and if you want to switch, there are other birth control options out there. Just figure out what feel best for you!

What’s on your mind? Heather can help! Send her your question at heather@gurl.com You can also reach our buddies at HelloFlo with questions about your body or health. Just ask Dr. Flo at HelloFlo!

 

Is It Okay To Use Vaseline As Lube?

Follow Gurl, Pretty Please!
FacebookTwitterTumblrPinterest, and Instagram


Posted in: Help Me Heather
Tags: , , ,